- USPLabs agrees to recall and destroy dietary supplement following FDA actions
- ROUNDTABLE: Pharmacy’s future in sync with technology
- FDA advisory panel to consider OTC status of NSAIDs
- Ehlers-Danlos Syndrome patient Ellen Smith serves as advocate for pain relief access
- Senate passes Drug Quality and Security Act
WASHINGTON The Food and Drug Administration has announced that nearly 13,000 tubes of Age Intervention Eyelash have been seized because the product may, in some users, lead to decreased vision.
According to the FDA, Age Intervention Eyelash, sold and distributed by San Jose, Calif.-based Jan Marini Skin Research, is considered an unapproved and misbranded drug because it is promoted to increase eyelash growth. Before a new drug product may be legally marketed, it must be shown to be safe and effective, and approved by the FDA.
Authorities also consider the seized product, valued at about $2 million, to be an adulterated cosmetic. The product contains bimatoprost, an active ingredient in an FDA-approved drug to treat elevated pressure inside the eye.
For patients already using the prescription medication, the cosmetic product may increase the risk of optic nerve damage because the extra dose of bimatoprost may decrease the prescription drug’s effectiveness, the FDA stated. Damage to the optic nerve may lead to decreased vision and possibly blindness.
In addition, using the product may cause other adverse effects in certain people due to the bimatoprost, including macular edema, or swelling of the retina, and uveitis, or inflammation of the eye, which may lead to decreased vision.
Jan Marini Skin Research notified the FDA that it ceased manufacturing and shipping any Age Intervention Eyelash product containing bimatoprost last year.
The FDA is urging consumers, dermatologists and estheticians who may still have Age Intervention Eyelash to stop using it and discard any remaining product. The FDA also recommends that consumers consult their health care provider if they have experienced any adverse events that they suspect are related to the product’s use.